Tennessee, 2022Flooding in Tennessee, December 7, 2022
December 7, 2022 · NWS OHX · 10 events in 4 counties and zones
A stalled warm front and plentiful amounts of atmospheric moisture helped to set the stage for a persistent wet pattern that lasted several days in early December across Middle Tennessee. By December 7, 2022, an estimated 2 to 4 inches over the course of this event had begun to cause creeks to overfill their banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled warm front and plentiful amounts of atmospheric moisture helped to set the stage for a persistent wet pattern that lasted several days in early December across Middle Tennessee. By December 7, 2022, an estimated 2 to 4 inches over the course of this event had begun to cause creeks to overfill their banks. Minor flooding was reported across areas mainly south of Interstate 40, particularly in the Spring Hill area where several flooding reports were received along with road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 7, 11:07 AM CST, 1 minute earlier.
Area forecast discussion, Dec 7, 11:07 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
1107 AM CST Wed Dec 7 2022
...New AVIATION...
.UPDATE...
Issued at 1100 AM CST Wed Dec 7 2022
Updated suite of forecast products to try to emphasize more of a
potential for isolated thunderstorms through remainder of morning
into afternoon hours today per current and expected limited
instability. Tweaked current hourly temperature, dewpoint, and
wind speed/direction grids blending them with associated
previously forecasted hourly gridded values. Current temperature
trends generally in line with forecasted afternoon high
temperatures. Remainder of forecast continues to be on track.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 124 AM CST Wed Dec 7 2022
At 2 AM CST, a cluster of moderate to heavy showers and
thunderstorms had moved from west TN into our northwest counties.
Scattered showers were noted elsewhere across the Mid State. The
main batch of showers and storms will impact area along and north
of i-40 through daybreak with widespread 1 inch rainfall amounts
and some local 2+ amounts. A couple of advisories may be needed
for brief, local flooding from the heaviest downpours, but since
these cells will be moving along, we do not expect major flooding
issues. The heaviest actions should move through Nashville before
6 AM CST, but we will still have a slow, wet morning commute for
Metro. There was concern earlier about some conditional severe
potential with some of these storms. At this point, it looks like
the instability is not so much surface based, but distributed
through the very moist column, so the main effect of the available
layer cape will be to enhance rainfall rates in the stronger
cells.
Through the daytime, the main axis of showers and isolated
thunder will gradually sink southward and coverage will decrease
as a surface low pressure moves away from the area and the main
frontal zone sinks southward. Daytime rainfall amounts from one
half to 1 inch may bring some nuisance water issues, but not any
widespread or major flooding problems. We will keep very mild and
muggy conditions with most locations holding in the mid to upper
60s through the day.
For tonight, most areas will have some breaks from rain in the
evening, but the front will start to become active again late in
the night. Otherwise, the evening and overnight hours will be
foggy and misty.
Thursday will bring foggy, misty conditions with scattered showers in
the morning, then increasing coverage of showers and isolated
thunder in the afternoon as the next wave approaches. Rainfall
amounts Thursday should be mostly less than one half inch. It will
be another unusually mild and muggy December day.
&&
.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 124 AM CST Wed Dec 7 2022
Numerous showers and scattered thunderstorms are expected Thursday
night into Friday morning as the next wave approaches with a cold
front. Once again, some local downpours may cause nuisance
standing water, but the threat for significant flooding seems low.
After the front passes Friday morning, we will break out of the
cloudy, muggy pattern and drier, slightly cooler air will begin to
filter into the region.
For the weekend, the pattern will be stay unsettled. There will
be dry times and temps will be closer to normal. But, the passage
of a couple of waves will bring scattered showers, especially
Saturday afternoon through Sunday morning.
Looking ahead, the next big system will come Tuesday and
Wednesday. The pattern suggests some severe weather potential,
but the models do not have good agreement on the strength and path
of the main system. Regardless, it certainly looks showery and
windy as a cold front approaches.
&&
.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Wed Dec 7 2022
MVFR to LIFR conditions expected throughout the current TAF
period. Cigs will remain IFR to LIFR with periods of -RA and -DZ
moving through the area. Could see some periods of heavier
rainfall, bringing vis down as well. Light, westerly winds will
become northerly around 00Z, before becoming southeasterly near
the end of the current TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 70 55 68 60 / 90 60 80 90
Clarksville 65 50 64 56 / 60 70 90 80
Crossville 64 53 62 55 / 100 30 90 90
Columbia 70 55 70 60 / 100 60 70 80
Cookeville 67 55 65 58 / 100 40 80 90
Jamestown 64 51 62 55 / 100 30 90 90
Lawrenceburg 70 56 70 60 / 100 50 60 80
Murfreesboro 70 55 69 60 / 100 50 70 90
Waverly 66 52 67 57 / 80 80 80 90
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE.......JB Wright
SHORT TERM...13
LONG TERM....13
AVIATION.....Adcock
Hazardous weather outlook, Dec 7, 2:14 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
214 AM CST Wed Dec 7 2022
TNZ005>011-023>034-056>066-075-077>080-093>095-080815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
214 AM CST Wed Dec 7 2022
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
Showers and scattered thunderstorms could produce some localized
flooding of mainly low lying and poorly drained areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms will be likely Thursday through early
Friday morning. Heavy downpours could cause some brief, localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
13
In the hours before
Special weather statement, Dec 7, 6:10 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
610 AM CST Wed Dec 7 2022
TNZ065-066-080-071245-
Cumberland TN-Van Buren TN-White TN-
610 AM CST Wed Dec 7 2022
...A strong thunderstorm will impact portions of southwestern
Cumberland, northeastern Van Buren and southeastern White Counties
through 645 AM CST...
At 610 AM CST, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spencer, Fall Creek Falls State Park and Indian Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3577 8493 3575 8502 3575 8503 3577 8504
3576 8507 3577 8510 3577 8525 3576 8527
3572 8527 3563 8535 3565 8548 3584 8545
3585 8492
TIME...MOT...LOC 1210Z 275DEG 31KT 3575 8538
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RoseFlood, Maury
- When
- December 7, 11:08 AM CST
- Where
- Maury County, 0.44 mi E of Spring Hill to 0.41 mi N of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.749, -86.922
Persistent rainfall which was heavy at times forced the closure of McLemore Avenue in Spring Hill due to flooding over the roadway.
Flood, Williamson
- When
- December 7, 11:08 AM CST
- Where
- Williamson County, 2.78 mi S of Thompsons Station to 2.82 mi S of Thompsons Station
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.760, -86.922
Persistent rainfall which was heavy at times forced the closure of Miles Johnson Road in Spring Hill due to water overfilling the creeks.
Flood, Williamson
- When
- December 7, 11:08 AM CST
- Where
- Williamson County, 1.72 mi ENE of Fairview to 1.59 mi NE of Fairview
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.992, -87.093
Persistent rainfall which was heavy at times forced the closure of Hill Hughes Road near Fairview due to flooding.
Flood, Maury
- When
- December 7, 12:16 PM CST
- Where
- Maury County, 1.58 mi NNE of Spring Hill to 1.82 mi NNE of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.772, -86.922
Minor flooding was reported in the Spring Hill Walmart parking lot, likely from the nearby creek overflowing its banks.
Flood, Maury
- When
- December 7, 1:10 PM CST
- Where
- Maury County, 1.32 mi WSW of Rally Hill to 1.23 mi SSW of Rally Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.660, -86.850
Persistent rainfall which was heavy at times forced the closure of Rally Hill Road near Spring Hill due to flooding.
Flood, Maury
- When
- December 7, 2:00 PM CST
- Where
- Maury County, 1.17 mi NE of Kedron to 1.43 mi ENE of Kedron
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.710, -86.903
The Spring Hill Fire Department shared photos of minor flooding at Fischer Park due to the nearby creek overflowing its banks.
Flood, Williamson
- When
- December 7, 2:00 PM CST
- Where
- Williamson County, 1.38 mi N of Kirkland to 1.53 mi NNW of Kirkland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -86.680
Minor flooding was reported along Patton Road due to Nelson Creek overflowing its banks near College Grove.
Flood, Bedford
- When
- December 7, 3:00 PM CST
- Where
- Bedford County, 1.73 mi S of Vannatta to 2.07 mi SW of Deason
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.595, -86.480
Minor flooding was reported along Eady Road near Bell Buckle.
Flood, Bedford
- When
- December 7, 3:00 PM CST
- Where
- Bedford County, 2.3 mi ENE of Longview to 1.6 mi E of Longview
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.657, -86.490
Minor flooding was reported in Unionville along Squire Jones Road and Sudberry Road.
Flood, Marshall
- When
- December 7, 3:00 PM CST
- Where
- Marshall County, 0.52 mi SE of Holtland to 0.81 mi WSW of Holtland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.694, -86.695
Minor flooding was reported along Thick Road near Chapel Hill.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 7, 20221 death · 1 event
- Blizzard in Montana, December 7, 2022$1.0 million · 3 events
- Dense Fog in Pennsylvania, December 7, 20225 events
- Winter Weather in Michigan, December 7, 20224 events
- Dense Fog in California, December 7, 20223 events
- Winter Storm in Alaska, December 7 to 8, 20222 events
- Winter Weather in Utah, December 7 to 8, 20221 event
- Dense Fog in Colorado, December 7, 20221 event
- Winter Weather in Wyoming, December 7 to 8, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060501, 1060502, 1060504, 1060505, 1060506, 1060507, 1060508, 1060509, 1060510, 1060511.